Alert archive / Mississippi / Flash Flood Warnings in 2020

Flash Flood Warning 83, NWS Jackson, MS

July 29, 2020Clay County, Lowndes County, Mississippi

NWS Jackson, MS issued this flash flood warning at Jul 29, 2020, 9:03 PM CDT for Clay County, Lowndes County, Mississippi. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2020, 9:03 PM CDT (02:03 UTC)
Expired
Jul 29, 2020, 11:00 PM CDT
In force
117 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Clay County, MS, Lowndes County, MS

The radar

The Columbus AFB radar (KGWX), 45 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 2.1 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2020-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 72 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2020-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
72 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

704 
WGUS54 KJAN 300203
FFWJAN
MSC025-087-300400-
/O.NEW.KJAN.FF.W.0083.200730T0203Z-200730T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
903 PM CDT Wed Jul 29 2020

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Southeastern Clay County in northeastern Mississippi...
  Central Lowndes County in northeastern Mississippi...

* Until 1100 PM CDT.

* At 901 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 5 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Columbus, West Point, Columbus AFB, New Hope, Waverly, Bent Oak 
  and Tibbee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3357 8867 3357 8868 3368 8869 3368 8856
      3349 8828 3331 8830 3346 8866

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR 

$$

DL
1 follow-up statement
813 
WGUS74 KJAN 300258
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
958 PM CDT Wed Jul 29 2020

MSC025-300308-
/O.CAN.KJAN.FF.W.0083.000000T0000Z-200730T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clay MS-
958 PM CDT Wed Jul 29 2020

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN CLAY COUNTY...

Flooding is no longer expected to pose a threat. 

LAT...LON 3365 8851 3349 8828 3331 8830 3345 8861
      3351 8864 3351 8860 3353 8856 3352 8855
      3355 8852 3353 8849 3352 8847 3354 8849
      3356 8850 3357 8849 3358 8849 3360 8848
      3361 8849 3361 8851 3364 8851

$$

MSC087-300400-
/O.CON.KJAN.FF.W.0083.000000T0000Z-200730T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lowndes MS-
958 PM CDT Wed Jul 29 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 11 PM CDT THIS 
EVENING FOR CENTRAL LOWNDES COUNTY...

At 958 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 2 and 5 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Doppler radar.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other
         drainage and low lying areas.

Some locations that will experience flash flooding include...
  Columbus, Columbus AFB, New Hope and Bent Oak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3365 8851 3349 8828 3331 8830 3345 8861
      3351 8864 3351 8860 3353 8856 3352 8855
      3355 8852 3353 8849 3352 8847 3354 8849
      3356 8850 3357 8849 3358 8849 3360 8848
      3361 8849 3361 8851 3364 8851

FLASH FLOOD...RADAR INDICATED

$$

DL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 6:17 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Jul 29, 6:17 PM CDT, 2 hours 46 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
617 PM CDT Wed Jul 29 2020

.UPDATE...
Updated for 00Z aviation discussion

&&

.AVIATION...
00Z TAF discussion: VFR ceilings along with isolated showers and
thunderstorms will prevail over the region through early to mid
evening. The convection will diminish by late evening with IFR
ceilings developing after midnight. These low ceilings will
gradually rise to MVFR by mid morning Thursday and VFR by
afternoon. Isolated mainly afternoon showers Thursday will mainly
be confined to areas between GTR, GWO and GLH./GG/

&&

.DISCUSSION...

Tonight and tomorrow...

For the meantime, the forecast trend keeps a summer feel with hot
and humid conditions and stormy afternoons. Aloft, light flow,
generally out of the WSW and weak ridging across the Gulf states
provides some suppression to the afternoon storms, usually quashing
most of their longevity. However, tonight, a short wave tops the
500mb ridge to the west, and spokes around the deep low over Hudson
Bay/Great Lakes, sustaining some of the showers and thunderstorms,
especially across our north through the evening.  Tomorrow will be
another warm day, with highs in the upper 80s/lower 90s.  That
reinforced moisture in the Delta and Southern Mississippi under
SWerly flow will result in heat indices in excess of 105F south of I-
20 and up into the Delta.

Thursday night through Wednesday...

Summertime afternoon showers and thunderstorms will exist each day
during the long-term portion of the forecast. Temperatures will also
see an uptick Thursday and Friday as tropical moisture continues to
infiltrate the Deep South.

A ridge has set up nicely on western portion of the CONUS and as a
result from that, a trough is beginning to take shape across the
midwest and eventually deepening, swinging down to us in the
southeast Friday. High temperatures Thursday and Friday across the
Delta and central MS will be in the low 90s and combined with
humidity, heat indices will be near 105 degrees. Will continue with
with a 'Limited' threat for heat Thursday and Friday afternoon. As
always, we suggest using caution when doing any outdoor activities
and recommend to stay hydrated as much as possible.

A stalling-weak boundary will begin to approach the region Friday
increasing our rain and storm chances especially for areas above I-
20. At this time, confidence in any severe potential is low. the
boundary will start to pass through the central parts of the
ArkLaMiss Saturday afternoon, then hang up in the south around the
Pine Belt area Sunday morning. As the boundary clears the area
temperatures mainly in the north will be cooler than normal. the
north could see high temperatures Saturday and Sunday range from the
mid to upper 80s.

Rain and storm chances during the afternoon hours will continue
through the next working week as the previously mentioned trough
will become more elongated with embedded disturbances./JNE/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       75  92  74  92 /  22  22  15  29
Meridian      75  92  74  93 /  34  22  14  31
Vicksburg     77  93  75  93 /  23  22  15  29
Hattiesburg   75  91  73  92 /  22  18   2  11
Natchez       76  91  74  92 /  33  18   4  17
Greenville    76  91  75  91 /  35  50  43  64
Greenwood     76  89  75  91 /  35  55  41  64

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Jul 29, 2:54 PM CDT, 6 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
254 PM CDT Wed Jul 29 2020

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025-034-035-
040>042-047>049-053>055-059>066-072>074-302000-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Washington-Humphreys-Issaquena-Sharkey-Yazoo-
Warren-Hinds-Rankin-Claiborne-Copiah-Simpson-Jefferson-Adams-
Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-Jones-
Marion-Lamar-Forrest-
254 PM CDT Wed Jul 29 2020

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, northwest Mississippi, south central Mississippi,
and west central Mississippi.

.DAY ONE...Tonight and Thursday

DANGEROUS HEAT
THREAT...Limited
TIMING...Thursday

Dangerous heat with maximum heat index values near 105 degrees is
possible for extreme southeast Arkansas, portions of central
Mississippi, west central Mississippi, northwest Mississippi,
Northeast Louisiana, and parts of south central Mississippi on
Thursday.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

Dangerous heat with maximum heat index values near 105 degrees is
possible for extreme southeast Arkansas, portions of central
Mississippi, west central Mississippi, northwest Mississippi,
northeast Louisiana, and portions of south central Mississippi on
Friday.

(https://www.weather.gov/images/jan/graphicast/1.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

MSZ026>033-036>039-043>046-050>052-056>058-302000-
Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-
Holmes-Attala-Winston-Noxubee-Madison MS-Leake-Neshoba-Kemper-
Scott-Newton-Lauderdale-Smith-Jasper-Clarke-
254 PM CDT Wed Jul 29 2020

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, north central Mississippi,
and northeast Mississippi.

.DAY ONE...Tonight and Thursday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

14

&&

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Jul 29, 3:28 PM CDT, 5 hours 35 minutes before
Special Weather Statement
National Weather Service Jackson MS
328 PM CDT Wed Jul 29 2020

MSZ054-062-063-292115-
Lawrence MS-Copiah MS-Lincoln MS-
328 PM CDT Wed Jul 29 2020

...GUSTY SHOWERS MOVING INTO BROOKHAVEN...

At 327 PM CDT, Meteorologists were tracking a showers producing
gusty winds near Brookhaven, moving northeast at 30 mph.

Winds in excess of 40 mph will be possible with these showers.

Locations impacted include... Brookhaven, Wesson, Loyd Star,
Martinsville, Sontag, Vaughn and Beauregard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3146 9054 3165 9062 3186 9036 3166 9014
TIME...MOT...LOC 2027Z 230DEG 24KT 3160 9049

DL
Special weather statement, Jul 29, 7:29 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Jackson MS
729 PM CDT Wed Jul 29 2020

MSZ030-031-300115-
Lowndes MS-Clay MS-
729 PM CDT Wed Jul 29 2020

...THUNDERSTORMS PRODUCING LOCALLY HEAVY RAINFALL IN THE COLUMBUS
AND NEW HOPE AREAS...

At 728 PM CDT, Meteorologists were tracking a thunderstorm
producing locally heavy rain over Columbus, moving east at 15 mph.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding.

Locations impacted include...
Columbus, New Hope, and Waverly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3353 8828 3338 8829 3349 8861 3361 8852
      3353 8827
TIME...MOT...LOC 0028Z 265DEG 11KT 3352 8840

DL
Special weather statement, Jul 29, 8:26 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Jackson MS
826 PM CDT Wed Jul 29 2020

MSZ030-031-300215-
Lowndes MS-Clay MS-
826 PM CDT Wed Jul 29 2020

...LOCALLY HEAVY RAINFALL IMPACTING PARTS OF CLAY AND LOWNDES
COUNTIES...

At 825 PM CDT, Meteorologists were tracking thunderstorms producing
locally heavy rainfall extending from near West Point to Columbus,
moving east at 15 mph.

Torrential rainfall is occurring with these storms, and may lead to
localized flooding.

Locations impacted include...
Columbus, West Point, Columbus AFB, Tibbee, Steens and Waverly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3330 8830 3352 8867 3357 8867 3357 8876
      3359 8880 3368 8872 3368 8856 3365 8851
      3364 8850 3355 8827
TIME...MOT...LOC 0125Z 262DEG 14KT 3349 8841

DL

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 7:29 PM CDTSpecial Weather StatementJANLowndes46 min
Jul 29, 8:26 PM CDTSpecial Weather StatementJANLowndes49 min

Nearby

Flash Flood Warnings in Mississippi, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.